Since 1996 when the first product containing olanzapine was approved, 23 cases of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) have been reported worldwide, according to a search of the FDA Adverse Event Reporting System (FAERS) database. One of those 23 cases was fatal.
The Journal of Clinical and Aesthetic Dermatology defines DRESS as a reaction to a drug “characterized by a prolonged latency period,” which is followed by various clinical manifestations, including fever, rash, lymphadenopathy, eosinophilia, and a wide range of mild-to-severe systemic presentations.
According to a report by the FDA, “[t]he median time to onset reported in the 23 cases was 19 days after olanzapine treatment was started, and the median duration of olanzapine treatment was 2 months. The median reported olanzapine dose was 20 mg per day, but DRESS was reported at doses as low as 5 mg per day.”
The autopsy of patient who died attributed the death to acute cardiac failure related to olanzapine. “During the hospitalization, the patient had an initial episode of DRESS, followed by a relapse of DRESS,” the FDA said.
Eighteen of the 22 non-fatal cases of olanzapine-associated DRESS required hospitalization, while the latter four were reported to have a “serious outcome.”
According to the FDA:
DRESS is a potentially fatal drug reaction with a mortality rate of up to 10%. The pathogenesis of DRESS is unclear; however, it is thought to be caused by a combination of genetic and immunologic factors, such as detoxification defects in the drug metabolism pathway, resulting in toxic metabolite formation and an immune response. Reactivation of viral infections (herpes virus [HHV-6, HHV-7]) or Epstein-Barr virus (EBV) may also play a role by inducing or amplifying the immune reaction.
As a result, the FDA is adding a new warning to the drug labels for all olanzapine-containing products that describes DRESS.
There is currently no treatment for DRESS.
However, this isn’t the only incident with olanzapine-associated deaths.
In June of 2013, the FDA investigated two deaths following the injection of Eli Lilly’s Zyprexa Relprevv (olanzapine pamoate extended-release injectable suspension), a long-acting antipsychotic agent indicated for the treatment of schizophrenia. After receiving an appropriate dose of the drug, these two patients had high blood levels of olanzapine long after the three-hour post-injection monitoring period. Although it is unclear whether they died from post-injection delirium sedation syndrome (PDSS), the two patients died 3-4 days after receiving the drug.
In 2015, the FDA ruled the findings of the investigation of these deaths as “inconclusive,” as they were unable to rule out the “possibility that the patients’ deaths were caused by rapid, but delayed, entry of the drug into the bloodstream following intramuscular (IM) injection.”